North Dakota, 2018

Hail and Damaging Wind in North Dakota, September 14, 2018

September 14, 2018 · NWS BIS · 2 events in 2 counties and zones

An isolated supercell thunderstorm developed along a west to east orientated mid-level boundary. The first report of severe weather from this storm was golf ball size hail over Kidder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated supercell thunderstorm developed along a west to east orientated mid-level boundary. The first report of severe weather from this storm was golf ball size hail over Kidder County. The storm then proceeded into Stutsman County producing estimated wind gusts of 120 mph which severely damaged multiple electrical towers south of the community of Cleveland. Nine single legged aluminum and steel electrical towers spanning approximately one-quarter mile were damaged. Seven of the towers were completely destroyed and had to be replaced. The remaining two towers were partially taken down, but were salvageable. Five spans of high-voltage electrical wire had to be replaced with each span being approximately one-quarter mile in length.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 14, 1:40 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 14, 1:40 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
240 PM CDT Fri Sep 14 2018

.SHORT TERM...(This evening through Saturday)
Issued at 239 PM CDT Fri Sep 14 2018

Thunderstorm potential highlights the short term forecast.

Currently, a stationary frontal boundary extended from a surface low
over eastern South Dakota northward across Wahpeton/Fargo into
northwestern Minnesota. Another secondary boundary in the form of a
cold front extended from the Turtle Mountains to near Bismarck to
near Hettinger. At upper levels, a longwave trough over the West
Coast was keeping a southwesterly flow aloft across the northern
Rockies and Northern Plains today.

Upper level impulses within the flow aloft were keeping scattered
showers across northwestern and north central ND today. And the
coolest air remained behind the secondary cold front over far
northwestern ND where temperatures remain in the 50s/60s this
afternoon, while highs in the low to mid 70s were reported across
the remainder of western and central ND.

This afternoon and tonight, the upper level west coast trough digs
south into California, forcing the upper level energy impulses over
northern ND farther north into Canada as h500 heights rise over our
region. Thus scattered rain showers in northern ND are expected to
wane with time this evening. Meanwhile, the aforementioned surface
stationary boundary becomes more of a strengthening warm front,
extending southwest-to-northeast from a low over Wyoming, across
South Dakota, into southeastern ND by Saturday morning. As this
occurs, a strengthening low level jet is forecast to develop,
bringing chances of showers and thunderstorms to south central and
southeastern North Dakota this afternoon and evening. Bulk shear
values are fairly high at 50+ knots, but CAPE is weak at up to
around 100-400 J/kg. Thunderstorms possible but severe weather not
anticipated.

The CAMs develop scattered thunderstorms from Bismarck to Jamestown
and south late this afternoon and evening, with the convection
moving north and east out of central North Dakota later
tonight...with little in the way of showers Saturday morning.
Along with the developing low level jet, a mid-level thermal cap
develops northeastward, building from the western high plains into
southern and eastern North Dakota later tonight and Saturday.
This should keep showers and thunderstorm chances confined to
northeastern North Dakota - and moreso into northern Minnesota and
southern Canada.

Looking at a mostly cloudy day on Saturday, with low clouds in the
morning giving way to mid level clouds in the afternoon. Thus high
temperatures should only reach the mid 60s northwest to mid 70s
along the South Dakota border.

.LONG TERM...(Saturday night through Friday)
Issued at 239 PM CDT Fri Sep 14 2018

A warm Sunday southwest, south central and across the James River
Valley...followed by a cool down next week...and a chance for
widespread rains mid-week across the area highlights the extended
forecast.

Saturday night the Wyoming surface low lifts northward into eastern
Montana, and the associated surface warm front moves northward to
the Canadian border by daybreak Sunday. As this occurs, the
northward leading edge of the low level jet moves northward as well,
with the continuing expansion of the mid level thermal ridge. This
should lead to confining showers and thunderstorms to mainly the
northern half of ND. Increasing CAPE with increasing surface to h850
dewpoints will be realized as well, but the best forcing should be
north of the Canadian border Saturday night, and especially into
Sunday.

On Sunday, a small but vigorous upper level shortwave moves
northeast across Montana into western ND and into Manitoba. In
response, the Montana surface low develops/moves eastward across the
Dakotas as a cold front. Gusty southerly winds ahead of the front
will allow warmer, humid air to continue to advect into the eastern
Dakotas. Behind the front, gusty west/northwest winds will develop,
ushering in drier air Sunday afternoon. Sunday looks to be the last
summer-like day across the state...at least for the next several
days. Look for highs in the mid and upper 80s - perhaps 90F - in the
far south central and James Valley, with highs in the 70s over
the northwest and north central.

Cooler weather next week as the upper level flow becomes more zonal,
then the upper level flow develops into a western US and Rockies
trough, with a large-scale surface low deepening over the central
Plains. This scenario will allow plenty of showers and thunderstorms
for the central Plains through the Mississippi Valley, and
overrunning showers and possible thunderstorms for North Dakota
Wednesday and Thursday. Look for high temperatures next week to be
mainly in the 60s, with lows mainly in the mid 30s and 40s. Frost is
possible over northwestern and north central ND beginning Monday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Sep 14 2018

Rain showers will continue across northwest North Dakota through the
day. Scattered rain showers and thunderstorms are expected to
develop late this afternoon and evening across south central North
Dakota and the James River Valley affecting KBIS and KJMS. MVFR/IFR
stratus will move northward into southern North Dakota tonight,
affecting mainly KJMS-KBIS-KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM...JV
AVIATION...JV
Hazardous weather outlook, Sep 14, 5:43 AM CST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
643 AM CDT Fri Sep 14 2018

NDZ003>005-010>013-017>019-021-031>033-040-043-151145-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope-Bowman-
643 AM CDT Fri Sep 14 2018 /543 AM MDT Fri Sep 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms across northwest and north
central North Dakota Saturday evening through Sunday morning.
Severe weather is not expected at this time.

There is a chance of thunderstorms across western North Dakota
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ020-022-023-025-034>037-041-042-044>047-151145-
Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-
643 AM CDT Fri Sep 14 2018 /543 AM MDT Fri Sep 14 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Scattered rain showers and thunderstorms are possible this
morning across southwest and south central North Dakota into the
upper James River Valley. Severe weather is not expected.

Scattered thunderstorms are possible late this afternoon and
evening across south central North Dakota and the James River
Valley. A few storms may have small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Monday. Severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-151145-
Divide-Burke-Williams-
643 AM CDT Fri Sep 14 2018

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Today and Tonight

Scattered rain showers and thunderstorms are expected today.
Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms across northwest and north
central North Dakota Saturday evening through Sunday morning.
Severe weather is not expected at this time.

There is a chance of thunderstorms across western North Dakota
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ048-050-051-151145-
La Moure-McIntosh-Dickey-
643 AM CDT Fri Sep 14 2018

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible late this afternoon and
evening across south central North Dakota and the James River
Valley. A few storms may have small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Monday. Severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

In the hours before

Special weather statement, Sep 14, 2:40 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
340 PM CDT FRI SEP 14 2018

NDZ050-142130-
McIntosh ND-
340 PM CDT FRI SEP 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCINTOSH COUNTY
UNTIL 430 PM CDT...

At 340 PM CDT, a strong thunderstorm was located 8 miles northeast of
Zeeland, or 18 miles west of Ashley, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Wishek, Lehr, Danzig and Green Lake.

LAT...LON 4599 9988 4617 9988 4628 9983 4628 9927
      4615 9908 4598 9985
TIME...MOT...LOC 2040Z 234DEG 28KT 4608 9975

HOLLAN
Special weather statement, Sep 14, 4:06 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
506 PM CDT FRI SEP 14 2018

NDZ034-035-046-142245-
Morton ND-Burleigh ND-Emmons ND-
506 PM CDT FRI SEP 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURLEIGH...
SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES UNTIL 545 PM
CDT...

At 505 PM CDT, a strong thunderstorm was located 9 miles north of
Cannon Ball, or 21 miles southeast of Bismarck, moving northeast at
30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Mckenzie, Moffit, Hazelton Recreation Area, Fort Rice and Huff.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4643 10051 4654 10074 4686 10048 4665 10009
TIME...MOT...LOC 2205Z 220DEG 26KT 4653 10058

ABELING

The radar

The Bismarck radar (KBIS), 76 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kidder

When
September 14, 5:20 PM CST to 5:24 PM CST
Where
Kidder County, 9.09 mi S of Dawson
Measured
1.75 in hail
Reported by
Public
Coordinates
46.740, -99.760

Thunderstorm Wind, Stutsman

When
September 14, 6:15 PM CST to 6:25 PM CST
Where
Stutsman County, 4.84 mi S of Cleveland
Measured
104 kt (120 mph) estimated gust
Property damage
$12 million
Reported by
Emergency Manager
Coordinates
46.810, -99.120

Nine single legged aluminum and steel electrical towers covering approximately one-quarter mile were damaged by strong thunderstorm winds. Seven of the towers were completely destroyed and had to be replaced. The remaining two towers were partially taken down, but were salvageable. Five spans of high-voltage electrical wire had to be replaced with each span being approximately one-quarter mile in length. Winds were estimated to have been around 120 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778946, 778947.